Alert archive / Texas / Flash Flood Warnings in 2015
Flash Flood Warning 5, NWS Lake Charles, LA
NWS Lake Charles, LA issued this flash flood warning at Mar 21, 2015, 12:48 PM CDT for Jefferson County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 21, 2015, 12:48 PM CDT (17:48 UTC)
- Expired
- Mar 21, 2015, 3:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson County, TX
The radar
The Lake Charles radar (KLCH), 91 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 21, 1:38 PM CDT | FLASH FLOOD | Port Neches, TX | NUMEROUS REPORTS OF STALLED VEHICLES DUE TO FLOODING. NALL STREET HAS BEEN CLOSED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 50 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.8 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 173 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 533 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
601
WGUS54 KLCH 211748
FFWLCH
TXC245-212045-
/O.NEW.KLCH.FF.W.0005.150321T1748Z-150321T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1248 PM CDT SAT MAR 21 2015
THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A
* FLASH FLOOD WARNING FOR...
JEFFERSON COUNTY IN SOUTHEAST TEXAS...
THIS INCLUDES THE CITIES OF...PORT NECHES...PORT ARTHUR...
NEDERLAND...HAMSHIRE...GROVES...CENTRAL GARDENS...
* UNTIL 345 PM CDT
* AT 1238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A CLUSTER OF THUNDERSTORMS THAT CONTINUE TO
MOVE NORTHEAST AT 15 MPH ACROSS SOUTHERN JEFFERSON COUNTY. DOPPLER
RADAR ESTIMATES SHOW BETWEEN 3 AND 5 INCHES OF RAIN HAVE FALLEN
OVER PORTIONS OF JEFFERSON COUNTY THE PAST 3 HOURS...INCLUDING
PORTIONS OF TAYLOR BAYOU AND WILLOW MARSH BAYOU.. ADDITIONAL
RAINFALL IS EXPECTED THROUGH THE NEXT FEW HOURS...WITH RAINFALL
RATES OF UP TO 4 INCHES AN HOUR AT TIMES...AND ANOTHER 1 TO 3
INCHES OF RAIN WILL BE POSSIBLE. THERE HAVE BEEN SEVERAL REPORTS
OF FLOODING ON THE HIGHWAY 69 FEEDER ROAD NEAR NEDERLAND AND ON
ROADS NEAR CENTRAL MALL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 2978 9436 2988 9436 2988 9438 2993 9440
3006 9404 3003 9403 3003 9401 2992 9387
2987 9391 2983 9391 2983 9392 2984 9393
2982 9394 2960 9433
$$
241 follow-up statement
756
WGUS74 KLCH 211926
FFSLCH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
226 PM CDT SAT MAR 21 2015
TXC245-212045-
/O.CON.KLCH.FF.W.0005.000000T0000Z-150321T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON TX-
226 PM CDT SAT MAR 21 2015
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR
JEFFERSON COUNTY...
AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A CLUSTER OF SHOWERS AND ISOLATED THUNDERSTORMS PRODUCING
FLASH FLOODING ACROSS THE SOUTHERN HALF OF JEFFERSON COUNTY.
RAINFALL IS BEGINNING TO DIMINISH ACROSS THE AREA...BUT SCATTERED
SHOWERS WILL CONTINUE TO AFFECT PORTIONS OF THE COUNTY SOUTH OF
INTERSTATE 10. RAINFALL AMOUNTS OF 4 TO 6 INCHES HAVE FALLEN SINCE
EARLY THIS MORNING...AND AN ADDITIONAL 1 TO 2 INCHES IS STILL
POSSIBLE THROUGH THE NEXT HOUR OR TWO. THIS ADDITIONAL RAINFALL
ALONG WITH RUNOFF FROM EARLIER RAINS TODAY WILL MAINTAIN THE
POTENTIAL FOR FLOODING WITH SEVERAL ROADWAYS ALREADY UNDER WATER IN
BRIDGE CITY...PORT ARTHUR AND NEDERLAND.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SOUTHEAST
TEXAS REGIONAL AIRPORT...PORT ACRES...LA BELLE...PORT NECHES...PORT
ARTHUR...NEDERLAND...GROVES...FANNETT AND CENTRAL GARDENS
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 2978 9436 2988 9436 2988 9438 2993 9440
3006 9404 3003 9403 3003 9401 2992 9387
2987 9391 2983 9391 2983 9392 2984 9393
2982 9394 2960 9433
$$
24What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at Mar 21, 11:32 AM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, Mar 21, 11:32 AM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1132 AM CDT SAT MAR 21 2015
.UPDATE...
FLASH FLOOD WATCH EXPANDED TO INCLUDE THE REMAINDER OF THE SERN TX
ZONES.
&&
.DISCUSSION...
LOCAL 88DS CONTINUE TO SHOW AN AREA OF HEAVIER SHOWERS/STORMS
DEVELOPING ALONG THE STALLING FRONTAL BOUNDARY OVER COASTAL SERN
TX. MEANWHILE AN AREA OF MORE LIGHT TO MODERATE RAINFALL...WITH AN
EMBEDDED STORM OR TWO...CONTINUES TO SPREAD EWD ACROSS THE
FORECAST AREA. PRECIP ESTIMATES SHOW RAINFALL RATES AS HIGH AS 2+
INCHES PER HOUR HAVE BEEN OCCURRING OVER PARTS OF JEFFERSON/ORANGE
COUNTIES THE PAST COUPLE OF HOURS WITH THIS ACTIVITY...AND REPORTS
OF MINOR FLOODING HAVE BEGUN TO COME IN FROM THE MID-COUNTY AREA
SE OF KBMT. THUS HAVE ELECTED TO EXPAND THE FLASH FLOOD WATCH SWD
TO INCLUDE THE GOLDEN TRIANGLE AREA AND ZONES JUST NORTH OF THERE...
ALTHOUGH PRIMARY CONCERN IS JEFFERSON/ORANGE AREA. WILL CONTINUE
TO MONITOR NEED FOR WATCH EXPANSION FOR SWRN LA ZONES AS HEAVIER
RAINS MOVE INTO THIS AREA...ALTHOUGH THE ONGOING HEAVIER ACTIVITY
ALONG THE FRONT HAS BEEN SHOWING SIGNS OF WEAKENING PAST SEVERAL
SCANS.
ELSEWHERE JUST AMENDED LATE MORNING AND AFTERNOON POPS BASED ON
RADAR TRENDS. ALSO NUDGED MAX TEMPS DOWNWARD AS CLOUDS/RAIN SHROUD
THE AREA TODAY.
UPDATED ZONES ALREADY SENT.
25
&&
.PREV DISCUSSION... /ISSUED 707 AM CDT SAT MAR 21 2015/
AVIATION UPDATE...REGARDING 12Z TAF ISSUANCE. DEEP GULF AND
PACIFIC MOISTURE OVER THE REGION AHEAD OF AN APPROACHING SHORTWAVE
TROF WILL RESULT IN IFR/MVFR CLOUDINESS AT ALL TERMINALS EARLY
THIS MORNING. LIFR FOG AT BPT WILL GRADUALLY LIFT BY MID-MORNING.
OTHERWISE...SHOWERS AND A FEW THUNDERSTORMS NOW OVER SOUTH AND
EAST TEXAS WILL ADVANCE INTO THE AREA AS THE AFOREMENTIONED TROF
NEARS. HAVE INCLUDED A PREVAILING GROUP FOR CONVECTION AT
BPT...LCH AND AEX FROM MID/LATE MORNING AND THROUGH THE AFTERNOON.
FOR LFT AND ARA...MAINTAINING AFTERNOON TEMPO GROUPS FOR SHOWERS
AND A FEW THUNDERSTORMS. RAIN CHANCES WILL LESSEN OVERNIGHT...BUT
CEILINGS ARE EXPECTED TO STAY WITHIN IFR.
MARCOTTE
PREV DISCUSSION... /ISSUED 535 AM CDT SAT MAR 21 2015/
DISCUSSION...
RAINS TRAINED ACROSS THE LAKES REGION OF SOUTHEAST TEXAS AND INTO
CENTRAL LOUISIANA LAST NIGHT WITH TOTALS OF TWO TO FOUR INCHES IN
SOME LOCATIONS.
THE RAINS WERE DUE TO A SURFACE LOW AND ASSOCIATED FRONTAL BNDRY
IN THE REGION WITH ADDITIONAL SUPPORT FROM AN UPPER LEVEL TROF
THAT IS DRAGGING EASTERN PACIFIC AND GULF MOISTURE ACROSS THE
REGION. RAINS TODAY ARE EXPECTED TO BE HEAVY AT TIMES IN THE LAKES
REGION AND AGAIN INTO CENTRAL LOUISIANA AND A FLASH FLOOD WATCH HAS
BEEN POSTED THROUGH 4 PM. CLOUDS AND RAINS WILL KEEP THE TEMPS
COOLER THAN YESTERDAY.
THE CHANCES FOR ADDITIONAL RAINS WILL CONTINUE INTO THE OVERNIGHT
HOURS AS THE SURFACE FRONT WILL REMAIN ANCHORED OVER THE REGION.
BY LATE ON SUNDAY THE FRONTAL BOUNDARY IS EXPECTED TO FINALLY GET
A KICK AS THE UPPER LEVEL TROF WILL MOVE NORTHEAST OF THE REGION.
THIS WILL ALLOW DRIER AIR TO FILTER IN SHUTTING OFF THE RAINS.
COOLER TEMPS TO START OUT THE DAY ON MONDAY MORNING WITH TEMPS
WARMING INTO THE MID 70S BY THE AFTERNOON HOURS. NOT LOOKING
RAINS THROUGH THURSDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 74 64 76 57 74 / 100 60 70 10 10
KBPT 74 63 77 58 75 / 100 60 50 10 10
KAEX 67 60 73 54 73 / 100 70 70 20 10
KLFT 77 65 78 59 75 / 90 60 80 20 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
FOLLOWING ZONES: RAPIDES...VERNON.
TX...FLASH FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR THE
FOLLOWING ZONES: HARDIN...JEFFERSON...NORTHERN JASPER...
NORTHERN NEWTON...ORANGE...SOUTHERN JASPER...SOUTHERN
NEWTON...TYLER.
GM...NONE.
&&
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSLAKECHARLES
WWW.TWITTER.COM/NWSLAKECHARLES
WWW.YOUTUBE.COM/NWSLAKECHARLES
&&Hazardous weather outlook, Mar 21, 5:03 AM CDT, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 503 AM CDT SAT MAR 21 2015 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262- 221015- VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY- CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN- VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON- EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER- NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON- 503 AM CDT SAT MAR 21 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT THE COMBINATION OF A SURFACE BOUNDARY AND GULF MOISTURE TODAY WILL SUPPORT SHOWER AND THUNDERSTORM DEVELOPMENT. RAINS WILL BE HEAVY AT TIMES. AS THE GROUND IS SATURATED FROM RECENT RAINS...THIS LATEST RAINFALL IS EXPECTED TO ENHANCE THE CHANCE FOR FLOODING IN THE LAKES REGION OF SOUTHEAST TEXAS AND INTO CENTRAL LOUISIANA TODAY. RAINS WILL CONTINUE INTO THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY RAINS ENDING SUNDAY EVENING AS THE WEAK FRONTAL BOUNDARY PUSHES OFF TO THE EAST AND DRIER AIR BECOMES ESTABLISHED BY EARLY MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... GMZ430-432-435-450-452-455-470-472-475-221015- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA OUT 20 NM- WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM- WATERS FROM INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM 20 TO 60 NM- 503 AM CDT SAT MAR 21 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO. .DAY ONE...TODAY AND TONIGHT PATCHY FOG OVER THE GULF IS EXPECTED TO CONTINUE THROUGH THE LATE MORNING HOURS. CHANCE FOR SHOWERS AND THUNDERSTORMS TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NEXT FRONT LOOKS TO MOVE THROUGH BY FRIDAY MORNING WITH WINDS AND SEAS INCREASING. .SPOTTER INFORMATION STATEMENT...
In the hours before
Local storm report, Mar 21, 10:58 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1058 AM CDT SAT MAR 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM FLASH FLOOD PORT NECHES 29.97N 93.94W
03/21/2015 JEFFERSON TX PUBLIC
PUBLIC REPORTED WATER ACROSS HIGHWAY 365 AND JIMMY
JOHNSON BOULEVARD.
&&
TWHLocal storm report, Mar 21, 11:56 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1156 AM CDT SAT MAR 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM FLASH FLOOD VINTON 30.20N 93.58W
03/21/2015 CALCASIEU LA PUBLIC
WATER REPORTED OVER SEVERAL ROADS IN VINTON
INCLUDING...SITTER ST...EDDY ST...LYONS ST...AND AN
ESIMATED 6 INCHES OF WATER OVER GOODWIN ST
&&
TWHThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 20, 9:39 PM CDT | Areal Flood Advisory | LCH | Jasper, Newton, Tyler | 3 hr |
| Mar 20, 10:25 PM CDT | Flash Flood Watch | LCH | Hardin, Jasper, Newton, Tyler | 18 hr |
| Mar 21, 10:13 AM CDT | Areal Flood Advisory | LCH | Jefferson | 2 hr |
| Mar 21, 10:56 AM CDT | Flash Flood Warning | LCH | Jefferson | 109 min |
| Mar 21, 11:06 AM CDT | Areal Flood Advisory | LCH | Jefferson, Orange | 114 min |
| Mar 21, 12:32 PM CDT | Flash Flood Warning | LCH | Jefferson, Orange | 88 min |
| Mar 21, 2:02 PM CDT | Flash Flood Warning | LCH | Jefferson, Orange | 3 hr |
| Mar 21, 3:48 PM CDT | Flash Flood Warning | LCH | Jefferson | 117 min |
| Mar 21, 4:05 PM CDT | River Flood Watch | LCH | 10 days | |
| Mar 21, 4:13 PM CDT | Flash Flood Watch | LCH | Hardin, Jasper, Newton, Tyler | 5 hr |
Nearby
Flash Flood Warnings in Texas, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.